Home


Dog Skin Infection Returns After Using Antibiotics

by Terry

Reader Question Followed by Advice From Our Veterinarian: Cause of Dog Skin Infection Returning After Antibiotic Treatment


We have a 4-year-old male labradoodle that has developed a skin condition. His skin is flaky and dry with black scabs. His coat has become very dry with his hair falling out.

He was on the antibiotic Cephalexin for 2 weeks which seem to help. Since finishing his prescription the condition has worsened. Can you offer any other advice on what other treatments there are for this condition?

Thanks,

Terry

Suggestions from our Vet Dr. Coates

Hello Terry,

Based on your dog’s response to a two-week course of antibiotics, it sounds as if he has been suffering from a skin infection. His relapse after discontinuing the antibiotics isn’t all that unusual because canine skin infections often develop because there is another problem going on that is disrupting the skin’s normal protective mechanisms.

Possibilities include allergies, hormonal disorders, external parasites, and more.

Talk to your veterinarian about what should be done next. A general health work-up including blood work, a urinalysis, and a fecal examination as well as some simple skin tests like scrapings for mites, cytology to identify other infections that might be playing a role, and a fungal culture for ringworm would be typical.

Regards,
Jennifer Coates, DVM


Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Skin.


Ask a Vet for Free 24/7